Advanced Search
MyIDEAS: Login

A New Asymptotic Theory for Heteroskedasticity-Autocorrelation Robust Tests

Contents:

Author Info

  • Kiefer, Nicholas M.

    (Cornell U)

  • Vogelsang, Timothy J.

    (Cornell U)

Abstract

A new first order asymptotic theory for heteroskedasticity-autocorrelation (HAC) robust tests based on nonparametric covariance matrix estimators is developed. The bandwidth of the covariance matrix estimator is modeled as a fixed proportion of the sample size. This leads to a distribution theory for HAC robust tests that explicitly captures the choice of bandwidth and kernel. This contrasts with the traditional asymptotics (where the bandwidth increases slower than the sample size) where the asymptotic distributions of HAC robust tests do not depend on the bandwidth or kernel. Finite sample simulations show that the new approach is more accurate than the traditional asymptotics. The impact of bandwidth and kernel choice on size and power of t-tests is analyzed. Smaller bandwidths lead to tests with higher power but greater size distortions and large bandwidths lead to tests with lower power but less size distortions. Size distortions across bandwidths increase as the serial correlation in the data becomes stronger. A new data dependent bandwidth is proposed in light of these results. Within a group of popular kernels, it shown that the Bartlett kernel has approximately the highest power and the quadratic spectral (QS) kernel has the lowest power regardless of the bandwidth. However, the Bartlett kernel gives the most size distorted tests whereas the QS kernels give the least size distorted tests. Overall, the results clearly indicate that for bandwidth and kernel choice there is a trade-off between size distortions and power.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.arts.cornell.edu/econ/CAE/05-08.pdf
Our checks indicate that this address may not be valid because: 404 Not Found (http://www.arts.cornell.edu/econ/CAE/05-08.pdf [301 Moved Permanently]--> http://www.economics.cornell.edu/CAE/05-08.pdf). If this is indeed the case, please notify ()
Download Restriction: no

Bibliographic Info

Paper provided by Cornell University, Center for Analytic Economics in its series Working Papers with number 05-08.

as in new window
Length:
Date of creation: Jan 2005
Date of revision:
Handle: RePEc:ecl:corcae:05-08

Contact details of provider:
Postal: 402 Uris Hall, Ithaca, NY 14853
Phone: (607) 255-9901
Fax: (607) 255-2818
Web page: http://www.arts.cornell.edu/econ/CAE/workingpapers.html
More information through EDIRC

Related research

Keywords:

Other versions of this item:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Donald W.K. Andrews, 1988. "Heteroskedasticity and Autocorrelation Consistent Covariance Matrix Estimation," Cowles Foundation Discussion Papers 877R, Cowles Foundation for Research in Economics, Yale University, revised Jul 1989.
  2. repec:att:wimass:9220 is not listed on IDEAS
  3. Newey, Whitney K & West, Kenneth D, 1994. "Automatic Lag Selection in Covariance Matrix Estimation," Review of Economic Studies, Wiley Blackwell, vol. 61(4), pages 631-53, October.
  4. Andrews, Donald W K & Monahan, J Christopher, 1992. "An Improved Heteroskedasticity and Autocorrelation Consistent Covariance Matrix Estimator," Econometrica, Econometric Society, vol. 60(4), pages 953-66, July.
  5. Kiefer, Nicholas M. & Vogelsang, Timothy J., 2002. "Heteroskedasticity-Autocorrelation Robust Testing Using Bandwidth Equal To Sample Size," Econometric Theory, Cambridge University Press, vol. 18(06), pages 1350-1366, December.
  6. Hansen, Lars Peter, 1982. "Large Sample Properties of Generalized Method of Moments Estimators," Econometrica, Econometric Society, vol. 50(4), pages 1029-54, July.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:ecl:corcae:05-08. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ().

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.